Journal of Scientific Computing

, Volume 29, Issue 1, pp 25–56 | Cite as

High Order Fast Sweeping Methods for Static Hamilton–Jacobi Equations

Article

Abstract

We construct high order fast sweeping numerical methods for computing viscosity solutions of static Hamilton–Jacobi equations on rectangular grids. These methods combine high order weighted essentially non-oscillatory (WENO) approximations to derivatives, monotone numerical Hamiltonians and Gauss–Seidel iterations with alternating-direction sweepings. Based on well-developed first order sweeping methods, we design a novel approach to incorporate high order approximations to derivatives into numerical Hamiltonians such that the resulting numerical schemes are formally high order accurate and inherit the fast convergence from the alternating sweeping strategy. Extensive numerical examples verify efficiency, convergence and high order accuracy of the new methods.

Keywords

fast sweeping methods WENO approximation high order accuracy static Hamilton–Jacobi equations Eikonal equations 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Abgrall R. (1996). Numerical discretization of the first-order Hamilton–Jacobi equation on triangular meshes. Commun. Pure Appl. Math. 49, 1339–1373CrossRefMATHMathSciNetGoogle Scholar
  2. Augoula S., Abgrall R. (2000). High order numerical discretization for Hamilton–Jacobi equations on triangular meshes. J. Sci. Comput. 15, 197–229CrossRefMATHMathSciNetGoogle Scholar
  3. Boué M., Dupuis P. (1999). Markov chain approximations for deterministic control problems with affine dynamics and quadratic cost in the control. SIAM J. Numer. Anal. 36, 667–695CrossRefMathSciNetGoogle Scholar
  4. Bryson S.,Levy D. (2003). High-order central WENO schemes for multidimensional Hamilton–Jacobi equations. SIAM J Numer. Anal. 41, 1339–1369CrossRefMATHMathSciNetGoogle Scholar
  5. Barth T., Sethian J. (1998). Numerical schemes for the Hamilton–Jacobi and level set equations on triangulated domains J. Comput. Phys. 145, 1–40CrossRefMATHMathSciNetGoogle Scholar
  6. Cecil T., Qian J., Osher S. (2004). Numerical methods for high dimensional Hamilton–Jacobi equations using radial basis functions. J. Comput. Phys. 196, 327–347CrossRefMATHMathSciNetGoogle Scholar
  7. Crandall M.G., Lions P.L. (1983). Viscosity solutions of Hamilton–Jacobi equations. Trans. Amer. Math. Soc. 277, 1–42MATHMathSciNetCrossRefGoogle Scholar
  8. Dellinger, J., and Symes, W. W. (1997). Anisotropic finite-difference traveltimes using a Hamilton–Jacobi solver, 67th Ann. Internat. Mtg., Soc. Expl. Geophys., Expanded Abstracts, 1786–1789Google Scholar
  9. Falcone M., Ferretti R. (1994). Discrete time high-order schemes for viscosity solutions of Hamilton–Jacobi–Bellman equations Numer. Math. 67, 315–344MATHMathSciNetGoogle Scholar
  10. Falcone M., Ferretti R. (2002). Semi-Lagrangian schemes for Hamilton–Jacobi equations, discrete representation formulae and Godunov methods. J. Comput. Phys. 175, 559–575CrossRefMATHMathSciNetGoogle Scholar
  11. Gray S., May W. (1994). Kirchhoff migration using eikonal equation travel-times. Geophysics 59, 810-817CrossRefGoogle Scholar
  12. Helmsen J., Puckett E., Colella P., Dorr M. (1996) Two new methods for simulating photolithography development in 3d, Proc SPIE, 2726: 253–261Google Scholar
  13. Hu C., Shu C.-W. (1999). A discontinuous Galerkin finite element method for Hamilton–Jacobi equations. SIAM J. Sci Comput. 20, 666–690CrossRefMathSciNetGoogle Scholar
  14. Jiang G.-S., Peng D. (2000). Weighted ENO Schemes for Hamilton–Jacobi equations. SIAM J. Sci. Comput. 21, 2126–2143CrossRefMATHMathSciNetGoogle Scholar
  15. Jiang G.-S., Shu C.-W. (1996). Efficient implementation of weighted ENO schemes. J. Comput. Phy. 126, 202–228CrossRefMATHMathSciNetGoogle Scholar
  16. Jin S., Xin Z. (1998). Numerical passage from systems of conservation laws to Hamilton–Jacobi equations and relaxation schemes. SIAM J. Numer. Anal. 35, 2385–2404CrossRefMATHMathSciNetGoogle Scholar
  17. Kim S., Cook R. (1999). 3D traveltime computation using second-order ENO scheme. Geophys. 64, 1867–1876CrossRefGoogle Scholar
  18. Kao C.Y., Osher S., Qian J. (2004). Lax-Friedrichs sweeping scheme for static Hamilton–Jacobi equations. J Comput. Phys. 196, 367–391CrossRefMATHMathSciNetGoogle Scholar
  19. Kao C.Y., Osher S., Tsai Y.H. (2005). Fast sweeping methods for Hamilton–Jacobi equations. SIAM J. Numer. Anal. 42, 2612–2632CrossRefMathSciNetMATHGoogle Scholar
  20. Lin C.-T., Tadmor E. (2000). High-resolution non-oscillatory central schemes for approximate Hamilton–Jacobi equations. SIAM J. Sci. Comput. 21, 2163–2186CrossRefMATHMathSciNetGoogle Scholar
  21. Lin C.-T., Tadmor E. (2001). L 1-stability and error estimates for approximate Hamilton–Jacobi solutions. Numer Math. 87, 701–735MATHMathSciNetCrossRefGoogle Scholar
  22. Osher S. (1993). A level set formulation for the solution of the Dirichlet problem for Hamilton–Jacobi equations. SIAM J. Math Anal. 24, 1145–1152CrossRefMATHMathSciNetGoogle Scholar
  23. Osher S., Sethian J. (1988). Fronts propagating with curvature dependent speed: algorithms based on Hamilton–Jacobi formulations. J. Comput. Phys. 79, 12–49CrossRefMATHMathSciNetGoogle Scholar
  24. Osher S., Shu C.-W. (1991). High-order essentially nonoscillatory schemes for Hamilton–Jacobi equations. SIAM J. Numer Anal. 28, 907–922CrossRefMATHMathSciNetGoogle Scholar
  25. Peng D., Osher S., Merriman B., Zhao H.-K., Rang M. (1999). A PDE-based fast local level set method. J. Comput Phys. 155, 410–438CrossRefMATHMathSciNetGoogle Scholar
  26. Qian J., Cheng L.T., Osher S. (2003). A level set based Eulerian approach for anisotropic wave propagations. Wave Motion 37, 365–379CrossRefMATHMathSciNetGoogle Scholar
  27. Qian J., Symes W.W. (2001). Paraxial eikonal solvers for anisotropic quasi-P travel times. J. Comput Phys. 174, 256–278CrossRefGoogle Scholar
  28. Qian J., Symes W.W. (2002). Finite-difference quasi-P traveltimes for anisotropic media. Geophysics 67, 147–155CrossRefGoogle Scholar
  29. Qian J., Symes W.W. (2002). An adaptive finite-difference method for traveltime and amplitude. Geophysics 67, 166–176Google Scholar
  30. Qin F., Schuster G. T. (1993). First-arrival traveltime calculation for anisotropic media. Geophysics 58, 1349–1358CrossRefGoogle Scholar
  31. Rouy E., Tourin A. (1992). A viscosity solutions approach to shape-from-shading. SIAM J. Numer. Anal. 29, 867–884CrossRefMATHMathSciNetGoogle Scholar
  32. Sethian J.A. (1996). A fast marching level set method for monotonically advancing fronts. Proc. Nat. Acad. Sci. 93, 1591–1595CrossRefPubMedMATHMathSciNetGoogle Scholar
  33. Sethian J.A., Vladimirsky A. (2001). Ordered upwind methods for static Hamilton–Jacobi equations. Proc. Natl. Acad. Sci. 98, 11069–11074CrossRefPubMedMATHMathSciNetGoogle Scholar
  34. Sethian J.A., Vladimirsky A. (2003) Ordered upwind methods for static Hamilton–Jacobi equations: theory and algorithms SIAM J. Numer. Anal. 41, 325–363CrossRefMATHMathSciNetGoogle Scholar
  35. Chi-Wang Shu (2004) High Order Numerical Methods for Time Dependent Hamilton–Jacobi Equations, WSPC/Lecture Notes SeriesGoogle Scholar
  36. Shu C.-W., Osher S. (1988) Efficient Implementation of essentially non-oscillatory shock-capturing schemes J. Comput. Phys. 77, 439–471CrossRefMATHMathSciNetGoogle Scholar
  37. Tsai Y.-H. R., Cheng L.-T., Osher S., Zhao H.-K. (2003) Fast sweeping algorithms for a class of Hamilton–Jacobi equations SIAM J. Numer. Anal. 41, 673–694CrossRefMATHMathSciNetGoogle Scholar
  38. Tsitsiklis J.N. (1995). Efficient algorithms for globally optimal trajectories. IEEE Trans. Auto. Control 40, 1528–1538CrossRefMATHMathSciNetGoogle Scholar
  39. Zhang Y.-T., Shu C.-W. (2003). High order WENO schemes for Hamilton–Jacobi equations on triangular meshes. SIAM J Sci. Comput. 24, 1005–1030CrossRefMathSciNetGoogle Scholar
  40. Zhao H. (2004). A fast sweeping method for Eikonal equations. Math Comp. 74, 603–627CrossRefGoogle Scholar
  41. Zhao H., Osher S., Merriman B., Kang M. (2000). Implicit and non-parametric shape reconstruction from unorganized points using variational level set method. Comput. Vision Image Understand. 80, 295–319CrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, Inc. 2005

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of CaliforniaIrvineUSA
  2. 2.Department of MathematicsUniversity of CaliforniaLos AngelesUSA

Personalised recommendations